Acne drug 'changed son's personality', claims mother at inquest
on 12/02/2013 17:36:06
Robbie Hale was found at the garage of his home in Corsair Close, Lee-on-the-Solent, Hampshire in England on January 8, 2011. Resuscitation attempts by family and paramedics failed to save him.
His inquest heard that the popular teenager had become aggressive with a lack of self-confidence after he was prescribed with isotretinoin, a treatment for acne.
The inquest heard that the medication was developed since 1982 by Roche Products Limited and marketed under the name Roaccutane but it is understood that Robbie was given a version produced by Beacon Pharmaceuticals.
Robbie's mother, Lorraine Hale, told the hearing that prior to taking the medication in April 2010, Robbie had been a confident and capable youngster.
She said that he had not been embarrassed or teased about his acne but had sought treatment when it became uncomfortable on his back.
She said: "He was super-confident, out-going, popular, good academically, good sportingly, lots of friends.
"He was quite sensitive, apart from that absolutely fine, not a worrier but sensitive to other people's feelings. He was quite calm, happy-go-lucky."
She said that after the medication, he had anger issues and would punch holes in doors at their home and break furniture when having arguments with his sister, Danielle.
She said that they had been advised of the side effects when the medication was prescribed but it had not concerned her because of her son's previously positive demeanour.
But she added: "Robbie's personality changed, not instantly but he started saying that all his mates were leaving him out and (he was) getting really aggressive.
"I went to the GP and it was mentioned to him, I said he was having anger issues. The GP said it was hormonal and dismissed it."
The inquest heard that Robbie became upset at the breakdown of his relationship with his girlfriend who moved to Derby to live with her mother.
He then made a suicide attempt at the end of September and left a note saying there was no point in living and finished it by stating: "Please bury me and live your lives."
The inquest heard that Robbie stopped taking the medication at this point.
Mrs Hale said: "We put it down to the medication he was feeling like that."
Mrs Hale, who separated from Robbie's father in 2002, said that Robbie had become more positive by Christmas and his aggression had dropped off.
But she said that in the New Year he regained contact with his ex-girlfriend which concerned her.
She added that she was unaware that Robbie had suicidal thoughts again and described how they had enjoyed going bowling on the night before he died.
She said: "We all had such a good time, he was laughing and joking."
The inquest heard that isotretinoin patients reporting suicidal tendencies was rare at less than one in 10,000.
Mood swings were also rare and experienced between one in 1,000 and one in 10,000 but could carry on for up to between six months and a year after completing a treatment course.
The inquest was told that there was no scientifically-proven link between the drug and suicide.
Coroner David Horsley recorded an open verdict and explained he could not rule out a possible link between the drug and Robbie's state of mind.
He said that he would be writing to the Medicines and Healthcare products Regulatory Agency (MHRA) requesting it to implement more rigorous guidelines on the use of isotretinoin with tighter psychiatric screening of patients, particularly children and young adults.
He said: "Although I cannot say it most likely did have an effect on Robbie, there is the uncertainty that it could have an effect on someone else."
Ian Potter, headteacher of Bay House School in Gosport, where Robbie attended the sixth form, said in a statement released after his death: "The school is shocked and greatly saddened by the loss of Robbie, a pupil of Bay House since he was in Year 7 and then a student in the sixth form. Our thoughts, prayers and deepest sympathy are with Robbie's family.
"Robbie was a great lad who involved himself wholeheartedly in many aspects of school life. Robbie's popularity with students and staff alike was evident. He will be hugely missed and his death will certainly have an impact on the school community."